Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 24, NWS Des Moines, IA

September 29, 2019Appanoose County, Decatur County, Wayne County, Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 29, 2019, 7:51 AM CDT for Appanoose County, Decatur County, Wayne County, Iowa. It was in force for 9 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2019, 7:51 AM CDT (12:51 UTC)
Expired
Sep 29, 2019, 4:45 PM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Appanoose County, IA, Decatur County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 10:30 AM CDTFLASH FLOOD2 Wsw Cincinnati, IAWATER OVER THE ROADWAY REPORTED IN THE 2500 BLOCK OF 170TH AVE IN APPANOOSE COUNTY, IA.
Sep 29, 10:30 AM CDTFLASH FLOOD4 W Cincinnati, IAWATER OVER THE ROADWAY IN THE 2600 BLOCK OF 153RD AVE IN APPANOOSE COUNTY.
Sep 29, 3:31 PM CDTHEAVY RAIN 5.97 S Melrose, IA24 HOUR RAINFALL TOTAL. 1 MILE SOUTH OF BRIDGEVIEW, IOWA NEAR RATHBUN LAKE.
Sep 29, 4:10 PM CDTHEAVY RAIN 2.09Humeston, IA24 HOUR TOTAL FROM SAT TO SUNDAY EVENING. 2 DAY TOTAL ALL OF SAT-SUN: 2.79 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 159 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WGUS53 KDMX 291251
FFWDMX
IAC007-053-185-291845-
/O.NEW.KDMX.FF.W.0024.190929T1251Z-190929T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
751 AM CDT Sun Sep 29 2019

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Decatur County in south central Iowa...
  Wayne County in south central Iowa...
  Appanoose County in south central Iowa...

* Until 145 PM CDT.

* At 751 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain moving into the warned area. Up 
  to a quarter to three quarters of an inch has already fallen over 
  the last two hours . Flash flooding is expected to begin shortly 
  as heavier rain moves over the area over the next hour to two 
  hours.

* Some locations that will experience flooding include...
  Centerville, Leon, Corydon, Lamoni, Rathbun Lake, Seymour, Moravia,
  Allerton, Humeston, Mystic, Cincinnati, Lineville, Garden Grove,
  Davis City, Decatur City, Exline, Promise City, Numa, Rathbun and
  Clio.

Additional rainfall amounts of half an inch to an inch with isolated 
amounts nearing two inches are possible in the warned area.

This includes Interstate 35 between mile markers 1 and 17.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4071 9401 4090 9361 4090 9280 4059 9280
      4057 9401

$$

Ansorge
3 follow-up statements
906 
WGUS73 KDMX 291554
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1054 AM CDT Sun Sep 29 2019

IAC007-053-185-291845-
/O.CON.KDMX.FF.W.0024.000000T0000Z-190929T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur IA-Wayne IA-Appanoose IA-
1054 AM CDT Sun Sep 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
DECATUR...WAYNE AND APPANOOSE COUNTIES...

At 1030 AM CDT, local law enforcement reported heavy rain due to a 
thunderstorm over western Appanoose County. Water was reported over 
the road in the 2600 block of 153rd Ave, 2500 block of 170th Ave, 
and the 1900 block of 520th Street. Between three-quarters of an 
inch to one inch of rain has already fallen in the warned area.

Some locations that will experience flooding include...
Centerville, Leon, Corydon, Lamoni, Rathbun Lake, Seymour, Moravia,
Allerton, Humeston, Mystic, Cincinnati, Lineville, Garden Grove,
Davis City, Decatur City, Exline, Promise City, Numa, Rathbun and
Clio.

Additional rainfall amounts around one-quarter of an inch are 
possible in the warned area over the next 2 to 3 hours.

This includes Interstate 35 between mile markers 1 and 17.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4071 9401 4090 9361 4090 9280 4059 9280
      4057 9401

$$

Krull
460 
WGUS53 KDMX 291806
FFWDMX
IAC007-053-185-292145-
/O.EXT.KDMX.FF.W.0024.000000T0000Z-190929T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
106 PM CDT Sun Sep 29 2019

The National Weather Service in Des Moines  has extended the

* Flash Flood Warning for...
  Decatur County in south central Iowa...
  Wayne County in south central Iowa...
  Appanoose County in south central Iowa...

* Until 445 PM CDT.

* At 104 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. An additional 1 to 1.5 
  inches of rain has fallen, with a total of 1.5 to 3.0 inches 
  falling across the warned area since this morning.

* Some locations that will experience flooding include...
  Centerville, Leon, Corydon, Lamoni, Rathbun Lake, Seymour, Moravia,
  Allerton, Humeston, Mystic, Cincinnati, Lineville, Garden Grove,
  Davis City, Decatur City, Exline, Promise City, Numa, Rathbun and
  Clio.

Additional rainfall amounts of three-quarters of an inch to one inch 
are possible in the warned area.

This includes Interstate 35 between mile markers 1 and 17.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4071 9401 4090 9361 4090 9280 4059 9280
      4057 9401

$$

Krull
135 
WGUS73 KDMX 292139
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
439 PM CDT Sun Sep 29 2019

IAC007-053-185-292145-
/O.EXP.KDMX.FF.W.0024.000000T0000Z-190929T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur IA-Wayne IA-Appanoose IA-
439 PM CDT Sun Sep 29 2019

...THE FLASH FLOOD WARNING FOR DECATUR...WAYNE AND APPANOOSE COUNTIES
WILL EXPIRE AT 445 PM CDT...

The heavy rain has ended. Flash Flooding is no longer expected to 
pose a threat in Wayne, Decatur and Appanoose Counties. 

However, an Areal Flood Warning has been issued for Decatur and 
Appanoose Counties with road closures and flood waters continuing 
across those counties.  The Areal Flood Warnings will be in effect 
until Monday afternoon, or cancelled if conditions improve before 
that time.  No additional rainfall is expected overnight, so 
conditions should gradually improve overnight into Monday morning.

Please continue to heed any remaining road closures.

LAT...LON 4071 9401 4090 9361 4090 9280 4059 9280
      4057 9401

$$

REV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 6:31 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 29, 6:31 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
631 AM CDT Sun Sep 29 2019

...Updated for 12z Aviation Discussion...

.UPDATE...
Issued at 508 AM CDT Sun Sep 29 2019

Recent radar trends along with GOES-East imagery has shown
additional thunderstorms development over northeast Kansas,
southeast Nebraska, and northwest Missouri that is moving toward
southern Iowa. Weather stations where these storms have passed
have shown rain amounts that would exceed current flash flood
guidance. Hence, a flash flood watch has been coordinated with
surrounding offices and issued until late today/early this
evening for southern Iowa.

&&

.DISCUSSION.../Today through Saturday/
Issued at 413 AM CDT Sun Sep 29 2019

Active period of weather is underway across the region and will
continue through the middle of the week. Main concerns in this
forecast will be potential for heavy rainfall leading to flash
flooding and possible river flooding today through the middle of
the week, a very warm and humid end to the month, and below normal
conditions to end the week.

The main players through the middle part of the week consist of 1) a
longwave trough currently over the western US with shortwaves ahead
of it, 2) a subtropical ridge of high pressure over the southeastern
US, 3) a warm front in the near term and later a cold front, and 4)
a plume of moisture from eastern Pacific tropical system Narda.
Currently, spotty light showers are lifting northeastward out of
central Iowa. However, additional thunderstorms have been developing
over northeast Kansas per regional radar and GOES-East imagery ahead
of a warm front. These storms are on the northern edge of the
instability gradient, which will lift into the state today, as a
shortwave trough moves through the region. This will keep scattered
showers and storms in the forecast with the highest chances over
southern Iowa. There is concern for additional flash flooding today
over a small area of south central Iowa given the priming rains that
were received yesterday. Parts of Decatur, Wayne, Appanoose, Davis
and Wapello Counties had the highest rain totals last evening with
personal weather stations recording 24 hour totals between 1 and 3
inches. Not surprising that the latest flash flood guidance down
there, especially in Wayne and Decatur Counties where 2 to 3
inches were common, is under a quarter of an inch for 1/3/6 hours.
Will be monitoring storms that push out of Kansas and may need to
hoist a quick, targeted flash flood watch across the south for
today.

Conditions will turn drier overnight as surface low pressure ahead
of the longwave trough moves from the Colorado Rockies into eastern
North Dakota with the warm front lifting into Minnesota. Winds from
the south-southwest will be quite breezy on Monday and this along
with daytime heating should promote good boundary layer mixing with
temperatures peaking in the 80s. With dewpoint well above normal for
the last day of September, heat index values will be well into the
80s and low 90s making for an unusual late season summery heat.

The aforementioned surface low will have a cold front extending to
the southwest that will begin to move into Iowa Monday night. With
the longwave trough to the west and the subtropical high to the
southeast, this will help to funnel and focus strong moisture
transport into and along the front. The amount of available moisture
is incredible for late September and early October with very
anomalous precipitable water values near 2.25 inches fueled by
tropical origins. The 29/00z NAEFS and previous runs and 28/12z
ECMWF ensembles of 925mb and 850mb specific humidity have been
pegging at the top of climatology from Sunday night through Tuesday
night. Favorable warm cloud depths of 4000 to 4500m will be common
with the 850 to 300 mb winds nearly parallel to the front all
pointing toward efficient heavy rain producers and rains repeating
over the same areas as the front slowly slogs southeastward. While
the whole late Monday through Wednesday night period will feature
moderate to heavy rain over at least some part of central Iowa,
later Tuesday into early Wednesday looks to be one of the peak times
for heavy rainfall. The 28/18z GEFS 24 hour rainfall greater than 1
inch begin to peak late Tuesday afternoon through Wednesday. Will
likely need a flood or flash flood watch during some part of this
period (late Monday through late Wednesday) given increasingly
saturating soils. As the rainfall routes into streams, significant
rises are expected on smaller streams with mainly within bank rises
on the rivers given 120 contingency forecasts based off of WPC
rainfall. Any basin that receives more rainfall than currently
forecasted will have a higher risk of possible minor river flooding.

The front will clear Iowa by Wednesday night with rain chances
ending. Cooler and mainly drier air will follow to end the week with
a very fall like morning Friday with temperatures in the low and
middle 40s. Significant differences creep in by late Friday with the
CMC fastest with a trough, the GFS the slowest, and ECMWF in the
middle of the pack and deeper. With this uncertainty, there is
likely a longer period of PoPs than what will occur this weekend,
but until differences are resolved will maintain with initial
guidance.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 631 AM CDT Sun Sep 29 2019

Numerous challenges this TAF period leading to overall lowered
confidence with low ceilings and reduced visibility due to
drizzle. Conditions should improve in this regard through the
morning, but showers and storms are arriving over southern Iowa
and will certainly impact DSM and OTM early in this TAF period.
Farther north, more uncertainty in showers/storms led to only VCSH
mention if at all. Ceilings should drop back into IFR/LIFR
tonight over at least northern Iowa with improvement after
midnight over the southern sites. Lastly, breezy surface winds
from the southeast veering to the south with strengthening
southwesterly winds at FL020 will result in a period of low level
wind shear overnight.

&&

.HYDROLOGY...
Issued at 508 AM CDT Sun Sep 29 2019

Widespread 1 to 3 inches of rain fell Saturday over southern Iowa
from roughly Lamoni to Ottumwa and points south and east to the
Iowa/Missouri border. This led to several areas of flash flooding
in parts of Wayne, Appanoose, and Davis Counties. With this
rainfall, the one hour flash flood guidance over parts of southern
Iowa is under an inch with the 1/3/6 hour flash flood guidance in
parts of Decatur and Wayne Counties under a quarter of an inch.
Given these recent rains have primed the area, flash flooding will
be possible today. The Chariton River Basin would seem to be the
most susceptible to further rises on streams given it received a
bulk of the rain Saturday evening with the Chariton River at
Moulton currently near action stage.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for IAZ082>086-092>097.

&&

UPDATE...Ansorge
DISCUSSION...Ansorge
AVIATION...Ansorge
HYDROLOGY...Ansorge
Hazardous weather outlook, Sep 29, 6:07 AM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
607 AM CDT Sun Sep 29 2019

IAZ004-005-015-023>025-033>039-044>047-301100-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-
607 AM CDT Sun Sep 29 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will be possible by this afternoon into this evening.
A few strong storms will be possible. Large hail and damaging
winds are the main severe threats. Brief heavy rain is also
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of rain and storms are likely from late Monday through
Tuesday night, with additional rain and showers expected Wednesday
into early Thursday. Widespread moderate to heavy rain is
anticipated and may lead to area river flooding and potential
flash flooding. A few strong storms cannot be ruled out late
Monday into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible today and again Monday.

IAZ006-007-016-017-026>028-301100-
Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-Bremer-
607 AM CDT Sun Sep 29 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Non-severe thunderstorms will be possible by this afternoon into
early evening. Brief heavy rain is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of rain and storms are likely from late Monday through
Tuesday night, with additional rain and showers expected Wednesday
into early Thursday. Widespread moderate to heavy rain is
anticipated and may lead to area river flooding and potential
flash flooding. A few strong storms cannot be ruled out late
Monday into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible late Monday.

IAZ048>050-057>062-070>075-081-301100-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
607 AM CDT Sun Sep 29 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong thunderstorms are possible today. Large hail or damaging
wind would be the main severe threats. Brief heavy rain is
also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of rain and storms are likely from late Monday through
Tuesday night, with additional rain and showers expected Wednesday
into early Thursday. Widespread moderate to heavy rain is
anticipated and may lead to area river flooding and potential
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

IAZ082>086-092>097-301100-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
607 AM CDT Sun Sep 29 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Strong thunderstorms will be possible today. Large hail or
damaging wind would be the main severe threats in addition to
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of rain and storms are likely from late Monday through
Tuesday night, with additional rain and showers expected Wednesday
into early Thursday. Widespread moderate to heavy rain is
anticipated and may lead to area river flooding and potential
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today. Rainfall and flood reports
are always appreciated.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:15 PM CDTSpecial Weather StatementDMXDavis45 min
Sep 28, 7:32 PM CDTSpecial Weather StatementDMXAppanoose, Davis, Monroe, Wapello58 min
Sep 28, 7:48 PM CDTFlash Flood WarningDMXAppanoose, Davis, Monroe, Wapello, Wayne3 hr
Sep 29, 4:53 AM CDTFlash Flood WatchDMXAppanoose, Clarke, Davis, Decatur, Lucas, Monroe and 5 more11 hr
Sep 29, 4:24 PM CDTSpecial Weather StatementDMXPocahontas51 min
Sep 29, 4:30 PM CDTAreal Flood WarningDMXDecatur21 hr
Sep 29, 4:30 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster45 min
Sep 29, 4:34 PM CDTAreal Flood WarningDMXAppanoose21 hr
Sep 29, 5:11 PM CDTSpecial Weather StatementDMXWright49 min

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.